Alert archive / Missouri / Flash Flood Watches in 2007

Flash Flood Watch 1, NWS St. Louis, MO

March 22, 200712 counties in Missouri; 6 counties in Illinois

NWS St. Louis, MO issued this flash flood watch at Mar 22, 2007, 10:40 AM CDT for 12 counties in Missouri; 6 counties in Illinois. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2007, 10:40 AM CDT (15:40 UTC)
Expired
Mar 22, 2007, 1:27 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Calhoun County, IL, Jersey County, IL, Madison County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, City of Saint Louis, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Lincoln County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 27 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KLSX 221540
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 AM CDT THU MAR 22 2007

...LOCALLY HEAVY RAIN AND FLOODING POSSIBLE...

.PERIODS OF SHOWERS AND THUNDERSTORMS DEVELOPED THIS MORNING OVER
CENTRAL MISSOURI AND HAVE MOVED EAST INTO EAST CENTRAL MISSOURI
AND SOUTHWEST ILLINOIS. A COLD FRONT TRAILED FROM CENTRAL ILLINOIS
THROUGH WEST CENTRAL MISSOURI TO A LOW IN SOUTH CENTRAL KANSAS.
THIS FRONT IS FORECAST TO SLOW ITS SOUTHWARD MOVEMENT BY EVENING
AS IT BECOMES STATIONARY NEAR INTERSTATE 44...THEN NEW STORMS ARE
FORECAST TO DEVELOP THIS AFTERNOON AND TONIGHT NEAR AND NORTH OF
THE FRONT WITH LOCALLY HEAVY RAINFALL POSSIBLE.

LOCALLY HEAVY RAINFALL THROUGH THE NEXT 24 HOURS COULD LEAD TO
SUBSTANTIAL RUNOFF OF RAINFALL INTO SMALL CREEKS...STREAMS...AND
RIVERS. FLOODING WILL BE POSSIBLE.

ILZ079-098>102-MOZ052-059>065-072>075-230345-
/O.NEW.KLSX.FF.A.0001.070322T1540Z-070323T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-
MONROE IL-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-ST. LOUIS-
ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-ST. FRANCOIS-
STE. GENEVIEVE-
INCLUDING THE CITIES OF...CHESTER...EDWARDSVILLE...BELLEVILLE...
ST CHARLES...UNION...ST LOUIS...FARMINGTON
1040 AM CDT THU MAR 22 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST ILLINOIS AND 
  MISSOURI...INCLUDING THE FOLLOWING COUNTIES...IN SOUTHWEST 
  ILLINOIS...CALHOUN IL...JERSEY IL...MADISON IL...MONROE IL...
  RANDOLPH IL AND ST. CLAIR IL. IN MISSOURI...CRAWFORD...
  FRANKLIN...GASCONADE...JEFFERSON...LINCOLN...ST. CHARLES...ST. 
  FRANCOIS...ST. LOUIS...ST. LOUIS CITY...STE. GENEVIEVE...
  WARREN AND WASHINGTON.

* THROUGH FRIDAY MORNING

* RAINFALL FROM MORNING RAINS COUPLED WITH THE POTENTIAL FOR
  REDEVELOPING SHOWERS AND THUNDERSTORMS LATER TODAY AND TONIGHT
  WITH LOCALLY HEAVY RAINFALL POSSIBLY CREATING FLOODING OF
  CREEKS...STREAMS...RIVERS...AND FLOOD-PRONE AREAS.

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT
IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE
AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING.
CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN
FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

$$

PEDIGO
1 follow-up statement
000 
WGUS63 KLSX 221827
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
127 PM CDT THU MAR 22 2007

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED...

.THE COMPLEX OF SHOWERS AND THUNDERSTORMS HAS MOVED TO THE EAST
OF THE AREA. THE THREAT OF HEAVY RAIN THIS AFTERNOON HAS DIMINISHED.

ILZ079-098>102-MOZ052-059>065-072>075-221930-
/O.CAN.KLSX.FF.A.0001.000000T0000Z-070323T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-
MONROE IL-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-ST. LOUIS-
ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-ST. FRANCOIS-
STE. GENEVIEVE-
INCLUDING THE CITIES OF...CHESTER...EDWARDSVILLE...BELLEVILLE...
ST CHARLES...UNION...ST LOUIS...FARMINGTON
127 PM CDT THU MAR 22 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST ILLINOIS AND
MISSOURI HAS BEEN CANCELLED. MOST OF THE SHOWERS AND
THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA...THEREFORE THE
FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$
SCHROEDER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Mar 22, 4:37 AM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Mar 22, 4:37 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
437 AM CDT THU MAR 22 2007

.DISCUSSION...
THE 00Z SHORT-TERM MODELS (TIL SUNDAY)...REMAIN IN DECENT
AGREEMENT ON MASS FIELDS AND GENERAL EVOLUTION OF FEATURES THRU
THIS WEEKEND. IN THE WAKE OF STRONG NRN STREAM SHORTWAVE...H500
FLOW BECOMES ZONAL TODAY THRU THE MID MS VALLEY TIL AT LEAST
FRIDAY WHICH WILL EFFECTIVELY FREEZE ANY FEATURES AT THE SURFACE.
THE NAM PROLONGS THE ZONAL FLOW A BIT LONGER THAN THE GFS...BUT
THE SIMILARITIES ARE ALSO THERE...WITH BOTH SHOWING A HINT OF
WSWLY MID LEVEL FLOW RESUMING BY SATURDAY AND A MORE DEFINITIVE
CLUE BY SUNDAY. MAIN H500 LO OVER OFF BAJA CA WILL EVENTUALLY
RESPOND TO /KICKER/ SYS CRASHING INTO THE PAC NW BY SATURDAY...
EJECTING INTO THE CNTRL HI PLAINS BY SUNDAY AND AFFECTING OUR FA
BY LATE MONDAY. UNTIL THEN...SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL BE KICKED OUT BY THIS SYSTEM AS THEY INTERACT
WITH VERY MOIST AND MODERATELY UNSTABLE ATMOSPHERE...IT WON/T TAKE
MUCH TO GET PCPN GOING FOR THE NEXT FEW DAYS. AT THE SURFACE...
CDFNT EXPECTED TO DROP DOWN TO THE I-70 CORRIDOR TODAY AND THEN
STALL THERE TONIGHT BEFORE EDGING NWD INTO THE NRN FA BY FRIDAY.
THIS FRONTAL BOUNDARY IS THEN EXPECTED TO SLOWLY MEANDER N OF THE
FA BY SATURDAY...PLACING THE FA IN A WARM SECTOR SETUP UNTIL CDFNT
PUSHES THRU LATE MONDAY. HAVE SLIGHT PREFERENCE FOR GFS GIVEN A
MORE REASONABLE SFC FEATURE DEPICTION...AND THIS IS CLOSE TO THE
SREF SFC PROGS.

FOR TODAY...VEERING H850-900 JET HAS BEEN ORIENTING THE BAND OF
TSRA AHEAD OF THE CDFNT TO A MORE W-E LAYOUT...AND ALTHOUGH LO
LEVEL JET/S IMPACT ON NEW PCPN DEVELOPMENT WILL DIMINISH HEADING
THRU THE MORNING HOURS...SEE HIGH PROBABILITIES FOR TSRA THIS
MORNING FOR AREAS JUST N OF THE STL METRO AREA...S OF KUIN AND FOR
MUCH OF CNTRL MO. SCT COVERAGE PCPN EXPECTED ELSEWHERE...
ESPECIALLY INTO THE ERN OZARKS OF SERN MO. FEEL HEAVY RAIN THREAT
IS NOT AS GREAT FOR THIS PERIOD AS ORIGINALLY THOUGHT...WITH MORE
RAPIDLY MOVING TSRA AND LACK OF MAJOR NEW DEVELOPMENT IN WRN MO.
CANNOT RULE OUT ISOLD HEAVY RAINFALL...BUT THIS SHOULD BE FEW AND
FAR BETWEEN. THINGS WILL RESET HEADING INTO LATE AFTERNOON...WITH
VORT MAX OVER OK ATTM PUSHING INTO WRN MO AND ACTING ON A FRONT
THAT IS EXPECTED TO HAVE STALLED OUT INVOF THE I-70 CORRIDOR. LOOK
FOR NEW ROUND OF TSRA TO DEVELOP INTO CNTRL MO BY LATE THIS
AFTERNOON AND POSSIBLY EXTEND EWD INTO THE STL METRO AREA. PREFER
COOLER END OF MOS TEMPS FOR MAXES BEHIND THE FRONT IN THE FAR NRN
FA...BUT OTHERWISE PREFER THE WARMER END OF MOS WHICH WILL RESULT
IN ANOTHER DAY OF WIDESPREAD TEMPS IN THE 70S...ESPECIALLY
CONSIDERING MANY LOCATIONS ARE ALREADY IN THE UPPER 60S.

FOR TONIGHT/FRIDAY...BETWEEN VORT MAX MOVING OVER THE STALLED OUT
FRONT EARLY TONIGHT AND LO LEVEL JET RE-CRANKING UP...SHOULD SEE
SUBSTANTIAL ROUND OF TSRA MOSTLY FIRE ALONG/N OF FRONTAL BOUNDARY
AFFECTING THE NRN THIRD OF THE FA. CONVECTION WILL BE SLOWER TO
MOVE BY THIS TIME...AND VERY MOIST NATURE OF ATMOSPHERE AND W-E
ORIENTATION OF FRONT AND EXPECTED PCPN...ALONG WITH 6HR FFG
NUMBERS OF 2 INCHES OR LESS FOR MUCH OF NERN MO...LOOKING AT THREAT
FOR FLOODING...AND WILL RE-ISSUE FLOOD POTENTIAL OUTLOOK AGAIN.
CONFIDENCE NOT QUITE HIGH ENOUGH TO ISSUE A SECOND PERIOD FFA AND
WILL ALLOW DAY SHIFT ONE LAST LOOK BEFORE COMMITTING. THINGS
SHOULD WIND DOWN BY FRIDAY MORNING IN THE NRN FA...BUT MAY SEE
WHAT/S LEFT TAKE A SWD DROP BEFORE FULLY EXITING. OTHERWISE...HAVE
LEFT CHANCE POPS IN THRU FRIDAY AFTENOON...ALTHOUGH BEST CHANCES
WILL BE IN THE NRN FA WHERE FRONTAL BOUNDARY EXPECTED TO BE. TEMPS
QUITE CHALLENGING HERE...BUT WENT WITH A MOS BLEND FOR NOW...WITH
ANOTHER DAY IN THE 70S EXPECTED MOST LOCATIONS.

CHANCES FOR TSRA TO CONTINUE THRU THE WEEKEND...BUT MAINLY IN THE
NRN FA WHICH WILL BE CLOSEST TO THE SLOW MOVING W-E ORIENTED FRONT...
OTHERWISE LOW CHANCE OR SLIGHT CHANCE ELSEWHERE. MILD TEMPERATURES
TO ALSO CONTINUE WITH HIGHS IN THE 70S TIL MONDAY.

TES

&&

.AVIATION...
FOR THE 06Z TAFS...NOT TOO MUCH CHANGE IN THINK FROM 00Z TAFS.
COMPLEX OF TSRA OVR NWRN MO AT 05Z IS EXPECTED TO MOVE EWD ACROSS
NRN MO AND REACH KUIN AROUND 11Z. CDFNT IS MOVG SEWD WHICH WILL
CAUSE SHRA AND SCT TSRA TO MOVE INTO KCOU/KSTL/KSUS BETWEEN
10-14Z. FRONT WILL STALL ALG A KMKC-KSTL LINE LATE MORNING AND
AFTERNOON BEFORE LIFTING BACK NWD AS A WRMFNT THURSDAY EVENING.
HAVE KEPT PROB30 GROUPS 18-24Z TOMORROW AT KCOU/KSTL/KSUS TO
REFLECT DEVELOPMENT ALONG THE FRONT AND THEN BETTER CHANCE AT KUIN
TOMORROW EVENING AS LOW LEVEL FORCING INCREASES AS FRONT MOVES
NWD. GRADIENT WINDS WILL SLOWLY DIMINISH OVERNIGHT EXCEPT NEAR
TSRA...AND MAY GO LGT AND VRB WHERE THE FRONT STALLS OUT TOMORROW.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 22, 5:15 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
515 AM CDT THU MAR 22 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
515 AM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY...ESPECIALLY FOR AREAS ALONG AND NORTH OF
INTERSTATE 70...WHERE A FRONT IS EXPECTED TO STALL OUT LATER TODAY
AND REMAIN THROUGH TONIGHT. SOME THUNDERSTORMS MAY EXCEED SEVERE
THRESHOLDS WITH HAIL TO NICKEL SIZE AND WIND GUSTS TO 60 MPH. IN
ADDITION...A TORNADO OR TWO CANNOT BE RULED OUT.

HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS...ESPECIALLY
TONIGHT IN AREAS NORTH OF INTERSTATE 70. THIS MAY RESULT IN SOME
FLOODING IN THESE AREAS. SEE THE HYDROLOGIC OUTLOOK PRODUCT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AS A
FRONTAL SYSTEM LINGERS OVER THE AREA. THE CHANCE FOR THUNDERSTORMS
IS EXPECTED TO END WITH PASSAGE OF A COLD FRONT LATE ON MONDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS ON FRIDAY
MORNING...ESPECIALLY IN NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. THIS MAY RESULT IN SOME FLOODING IN THESE AREAS. SEE
THE HYDROLOGIC OUTLOOK PRODUCT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED...ESPECIALLY FOR AREAS ALONG AND NORTH OF
INTERSTATE 70. IN ADDITION...SPOTTERS ARE ASKED TO RELAY OCCURRENCES
OF FLOODING OR RAINFALL AMOUNTS OF ONE INCH OR GREATER.

TES

In the hours before

Local storm report, Mar 22, 5:26 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 AM CDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             1 NNE BETHALTO          38.92N 90.04W
03/22/2007  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:22 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe38 min
Mar 22, 3:39 PM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 20 more20 hr
Mar 22, 3:22 AM CDTSevere Thunderstorm WarningLSXAdams, Brown26 min
Mar 22, 4:18 AM CDTSevere Thunderstorm WarningLSXMacoupin27 min
Mar 22, 4:43 AM CDTSevere Thunderstorm WarningLSXMontgomery32 min
Mar 22, 5:56 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair25 min
Mar 22, 8:55 AM CDTFlash Flood WarningLSXRandolph5 hr

Nearby

Flash Flood Watches in Missouri, 2007Flash Flood Watches in Illinois, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.